Alert archive / Nebraska / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 249, NWS North Platte, NE

July 23, 2022Frontier County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 23, 2022, 3:37 PM CDT for Frontier County, Nebraska. It was in force for 8 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2022, 3:37 PM CDT (20:37 UTC)
Expired
Jul 23, 2022, 3:45 PM CDT
In force
8 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

County Frontier County, NE

The radar

The North Platte radar (KLNX), 160 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.6 hours before the alert went out and 310 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2022-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2087 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:59 PM CDT, 38 minutes earlier.

Area forecast discussion, Jul 23, 2:59 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
259 PM CDT Sat Jul 23 2022

.SHORT TERM...(This evening through Sunday night)
Issued at 255 PM CDT Sat Jul 23 2022

A significant change in the weather pattern will occur this weekend
with the passage of a cold front today. A surface low pressure
system will begin to approach the Great Lakes region this afternoon,
dragging a cold front through the Great Plains along with it. The
front should be positioned along the eastern edge of the forecast
area by late this afternoon, generally along a line extending from
Curtis to Broken Bow to O'Neill. This will be the focal point for
thunderstorm potential for this afternoon and evening. An upper
level high positioned over the Four Corners and an upper level low
over Hudson Bay creates zonal flow aloft. An disturbance will move
east along this pattern, which along with the cold front will kick
off thunderstorm development. Along and east of the front, there
will be between 2000 and 2500 J/kg SBCAPE and between 35 and 40
knots of surface to 6 km shear. Southerly flow ahead of the front
draws decent moisture into Nebraska with dew points nearing 70
degrees on the far eastern edges of north central Nebraska. The
main threat with these storms is wind.

The front is progressing fairly quickly, and if it moves east fast
enough then afternoon thunderstorm development may be outside of the
forecast area in eastern Nebraska. The window of time for
development in the area is already only one or two hours. The
possibility for lighter precipitation remains behind the front as
upper level disturbances move through, first in north central
Nebraska in the afternoon then further to the east overnight. Any of
these storms should be subsevere and only produce light rainfall.

The frontal passage and cold air advection will lead to lows in the
upper 50s to mid 60s for most of the area on Sunday morning. During
the day, cool air will circulate around surface high pressure
centered over the North Dakota/Saskatchewan border, leading to
highs near or below normal in the 80s (10 to 15 degrees cooler
than today's forecasted highs for most areas). An upper level
disturbance, currently located over Washington state, will
migrate southeast and reach Nebraska by Sunday night. This feature
along with mid-level warm air advection will be the basis for
precipitation on Sunday night. Southwest Nebraska appears to have
the best chances for rainfall as it will have the greatest warm
air advection and PWATs are around 1.6 inches. That being said,
most precipitation will occur in western Kansas and eastern
Colorado.

.LONG TERM...(Monday through Saturday)
Issued at 255 PM CDT Sat Jul 23 2022

The active weather pattern continues into early next week. High
pressure remains over the Southwest U.S., while the upper level
low currently over Yukon dives south through Canada and into the
Midwest by Friday. Upper level disturbances will move around the
ridging pattern throughout the week, leading to near daily chances
for thunderstorms. The possibility for severe weather will become
more apparent in the coming days. Cooler temperatures are also
expected to prevail. The warmest day will be Tuesday with highs in
the mid 80s to mid 90s as a downslope flow pattern sets up.
Otherwise highs will be in the 80s for the most part, below
seasonal for late July.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1235 PM CDT Sat Jul 23 2022

A cold front will pass through the area this afternoon leading to
some gusty northwesterly winds this afternoon. Winds may gust up
to 25 KTS behind the front, diminishing by late afternoon.
Thunderstorms are are expected to remain south and east of the
KVTN and KLBF terminals. Some high clouds may impact both
terminals with ceilings as low as 15000 FT AGL.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for NEZ007-
010-026>029-037-038-057>059-069>071.

&&

SHORT TERM...Meltzer
LONG TERM...Meltzer
AVIATION...Buttler
Hazardous weather outlook, Jul 23, 11:50 AM CDT, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1150 AM CDT Sat Jul 23 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-241700-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1150 AM CDT Sat Jul 23 2022 /1050 AM MDT Sat Jul 23 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A Heat Advisory is in effect until 8PM CT tonight for portions of
north central and southwest Nebraska as heat indices approach 100
degrees.

Isolated, marginally severe thunderstorms are possible this
afternoon and evening. The greatest threat is east of a line from
Curtis, to Broken Bow, to O'Neill. The main threats will be gusty
erratic winds, frequent lightning, and small hail.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Near daily afternoon and evening thunderstorm chances are
expected through Friday. Severe risk is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 23, 3:00 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service North Platte NE
300 PM CDT Sat Jul 23 2022

NEZ071-232045-
Frontier NE-
300 PM CDT Sat Jul 23 2022

...A strong thunderstorm will impact portions of eastern Frontier
County through 345 PM CDT...

At 259 PM CDT, Doppler radar was tracking a strong thunderstorm near
Medicine Creek Reservoir State Recreation Area, or 18 miles southeast
of Curtis, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eustis, Stockville, Medicine Creek Reservoir State Recreation Area,
Orafino, Freedom and Dancing Leaf Earth Lodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4068 10044 4070 10009 4070 9998 4044 9998
      4044 10009 4035 10010 4035 10041
TIME...MOT...LOC 1959Z 260DEG 28KT 4041 10032

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Buttler

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 10:38 PM CDTSpecial Weather StatementLBFCuster52 min
Jul 22, 11:25 PM CDTAreal Flood AdvisoryLBFCuster3 hr
Jul 22, 11:33 PM CDTSpecial Weather StatementLBFSherman57 min
Jul 23, 12:31 AM CDTSpecial Weather StatementLBFSherman44 min
Jul 23, 8:31 AM CDTSpecial Weather StatementLBFKeya Paha44 min
Jul 23, 3:00 PM CDTSpecial Weather StatementLBFFrontier45 min
Jul 23, 3:45 PM CDTSpecial Weather StatementLBFFrontier15 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.